Texas, 2018

Flash Flood in Texas, December 8, 2018

December 8, 2018 · NWS LCH · 1 event in 1 county or zone

An area of low pressure moved across the region producing heavy rain and thunderstorms. Flooding occurred in Orange near downtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An area of low pressure moved across the region producing heavy rain and thunderstorms. Flooding occurred in Orange near downtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 8, 4:40 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 8, 4:40 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
440 AM CST Sat Dec 8 2018

.DISCUSSION...
Wx map shows sfc low over SE TX this morning, with fairly strong
south to southeast flow over the coastal waters and areas along
and south of I-10. Radar showing solid strong convection along and
ahead of the low, with rainfall estimates of 1-2" per hour, with
radar estimates of 4-6" over SE TX and extreme SW LA.

The heaviest rainfall rates will likely remain along and south of
I-10 into the coastal waters, but prolonged light to moderate rain
over the remainder of C and SC LA. For this, the Flood Watch will
continue through this afternoon. For SE TX, will hold on to the
Flood Watch a little longer for the light rain still falling, but
may be able to drop it towards daybreak if the current trends
continue.

Marginal risk of severe weather continues along the coastal
parishes of Louisiana for the brief intrusion of the warm sector
portion of the sfc low. Thus far, had no reports of severe
weather, nor have seen anything on radar that approached severe
limits. Cannot rule out the development of stronger updrafts with
brief spin-ups possible within the coastal waters (waterspouts)
possibly making it ashore, along with strong gusty winds
associated with the strong convection near the apex and south of
the sfc low.

Behind the exiting sfc low and upper level shortwave axis will be
strong cold air advection bringing back the much colder and drier
conditions to the region. Our daytime highs in the lower 60s are
occurring now through daybreak across SE TX/SW LA, and will fall
into the 50s once the sfc low moves east. Wrap around clouds
behind the sfc low and upper level shortwave will continue today
into Sunday, gradually clearing from west to east Sunday evening
into Monday morning. Expect the coldest night of this coldsnap on
Tuesday morning with lows in the upper 20s to near 30 north of
I-10, and lower/mid 30s elsewhere.

Gradual warming trend on Wednesday and Thursday as the high slips
east. Another vigorous upper level and sfc low expected to move
north of the region late Thursday afternoon and evening, with
another strong cold front to follow Thursday night into Friday
morning. This system and frontal boundary will bring increased
precipitation chances during this period.

DML

&&

.MARINE...
Onshore winds will continue to strengthen along and ahead of a surface
low pressure system across the Upper Texas and Louisiana coast.
Widespread rain is expected to continue early this morning, diminishing
from west to east over Southeast Texas by daybreak, and over
Southern Louisiana for the remainder of the morning into early
afternoon as the low moves east. Strong offshore flow will develop
behind the low as a strong cold front moves through the coastal
waters, with offshore prevailing through Sunday before diminishing.
For the winds, Small Craft Advisory continues for all 0-60nm
zones, and Small Craft Exercise Caution through 12z Sunday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  38  47  33 / 100  20  10   0
LCH  62  42  51  38 / 100  10  10   0
LFT  65  42  49  36 / 100  20  10   0
BPT  58  42  51  39 / 100  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ027>033-041>045-
     052>055-073-074.

TX...Flash Flood Watch until noon CST today for TXZ180-201-215-216-
     259>262.

GM...Small Craft Advisory until 6 AM CST Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through late tonight for GMZ430-432-
     435.

&&

PUBLIC...08
Hazardous weather outlook, Dec 8, 4:56 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
456 AM CST Sat Dec 8 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
091200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
456 AM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Rainfall is expected to be heavy at times, with additional
rainfall amounts of 2 to 3 inches across Central Louisiana, and 3
to 4 inches possible across Southern Louisiana. Locally higher
amounts in a few locations. These rainfall totals could lead to
flooding, especially in low-lying and poor drainage areas, as well
as in urban locations. Flooding is also expected to develop along
numerous area rivers. A Flash Flood Watch is in effect.

The widespread precipitation is expected to diminish from west to
east over Southeast Texas by daybreak, and over Southern Louisiana
for the remainder of the morning into early afternoon as a strong
cold front sweeps through the region.

In addition, a marginal risk for severe storms is expected along
coastal Louisiana. The primary threats will be damaging winds and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Much colder and drier conditions expected Sunday through Tuesday.
A warming trend is expected Wednesday and Thursday. Another strong
upper level disturbance and surface low north of the region will
bring an increased chance of showers and isolated thunderstorms
Thursday night, followed by another strong cold front for Friday. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-091200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
456 AM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Widespread showers and a few thunderstorms can be expected. A few
waterspouts will be possible with stronger storms. In addition,
storms will be capable of producing gusty winds and very heavy
rainfall. The low and its associated cold front will sweep east
across the coastal waters today, with winds shifting northwest
and becoming strong. Small Craft Advisories will remain in effect
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Offshore flow will gradually diminish Sunday and Monday as cold
high pressure builds south across the region. Onshore flow
expected to resume Wednesday and Thursday as the high moves east.
Another strong upper level disturbance and surface low north of
the region will bring an increased chance of showers and isolated
thunderstorms Thursday night, followed by another strong cold
front for Friday. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 8, 1:17 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 AM CST SAT DEC 8 2018

TXZ201-215-216-080800-
Orange TX-Jefferson TX-Hardin TX-
117 AM CST SAT DEC 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE COUNTIES UNTIL 200 AM
CST...

At 117 AM CST, Doppler radar was tracking a strong thunderstorm over
Sour Lake, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Sour Lake, Bevil Oaks and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 9420 3015 9405 3006 9444 3011 9445
      3011 9451 3014 9453
TIME...MOT...LOC 0717Z 242DEG 35KT 3013 9441

TWH
Special weather statement, Dec 8, 1:31 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
131 AM CST SAT DEC 8 2018

TXZ215-216-080800-
Orange-Jefferson-
131 AM CST SAT DEC 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND
SOUTHWESTERN ORANGE COUNTIES...

At 131 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Fannett to 15 miles east of High
Island. Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Bridge City, Central
Gardens, Sabine Pass, Port Acres, Orangefield, La Belle, Southeast
Texas Regional Airport, Winnie, Stowell and Sea Rim State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2982 9436 3013 9386 2999 9378 2998 9383
      2999 9386 2997 9384 2986 9393 2984 9392
      2985 9394 2984 9395 2983 9392 2981 9393
      2981 9395 2980 9394 2977 9393 2976 9390
      2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 0731Z 242DEG 48KT 2988 9422 2965 9415

TWH

The radar

The Lake Charles radar (KLCH), 50 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
December 8, 5:14 AM CST to 6:00 AM CST
Where
Orange County, 0.64 mi S of Orange to 0.41 mi SSE of Orange
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.091, -93.730

TXDOT reported flooded roads near downtown Orange after 3 to 6 inches of rain occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796550.